Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hepatology
Volume 2011 (2011), Article ID 412524, 4 pages
http://dx.doi.org/10.1155/2011/412524
Case Report

A Case of Montelukast-Induced Churg-Strauss Syndrome Associated with Liver Dysfunction

1Center for Digestive and Liver Disease, Ofuna Chuo Hospital, 6-2-24 Ofuna, Kamakura-city, Kanagawa 247-0056, Japan
2Kamakura Internal Medicine Clinic, 736 Yamanouchi, Kamakura-city, Kanagawa 247-0062, Japan

Received 9 May 2011; Accepted 2 June 2011

Academic Editors: J. M. F. Chebli and D. Lorenzin

Copyright © 2011 Keiji Matsui and Kosuke Nishijima. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 64-year-old woman was admitted to hospital due to protracted diarrhea and liver dysfunction. The patient was diagnosed as Churg-Strauss syndrome (CSS) due to asthma, paranasal sinusitis, hypereosinophilia, and polyneuropathy. There was a history of taking montelukast, a leukotriene receptor antagonist (LTRA), which is thought to have some relationship with CSS. The liver biopsy specimen showed eosinophilic infiltration and centrolobular fatty change. In this paper, we review the relationship between LTRA and CSS. Several lines of evidence suggest that leukotriene plays an important role in maintaining neural tissues. We also review the potential relationship between centrolobular fatty change and pivoxil-containing antibiotics, which was prescribed for sinusitis before admission. Carnitine deficiency induced by pivoxil-containing agents may cause impaired fatty acid oxidation in mitochondria.